Kansas, 2008

Ice Storm and Hail in Kansas, February 10 to 11, 2008

February 10 to 11, 2008 · NWS ICT · 8 events in 8 counties and zones

Increasing moisture in the low layers began to overrun a shallow arctic airmass already in place across portions of South Central and Southeast Kansas during the early morning hours of February 11th, 2008. This warm air aloft lead to some of the rain turning to sleet with some of the rain freezing on contact.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Increasing moisture in the low layers began to overrun a shallow arctic airmass already in place across portions of South Central and Southeast Kansas during the early morning hours of February 11th, 2008. This warm air aloft lead to some of the rain turning to sleet with some of the rain freezing on contact. Some rumbles of thunder were also heard, which increased the accumulation of sleet and freezing rain across Southeast Kansas. Some pea to dime size hail also accompanied some of the stronger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 10, 2:52 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 10, 2:52 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CST SUN FEB 10 2008

.DISCUSSION...

MAIN FORECAST CONCERN...POTENTIAL FOR SIGNIFICANT ICING LATE
TONIGHT INTO MONDAY ACROSS SOUTHEAST KANSAS.

TONIGHT-MONDAY:
ARCTIC AIR NOW WELL ENTRENCHED ACROSS KANSAS...WITH TEMPS IN OUR
AREA REMAINING BELOW FREEZING THIS PM ALONG WITH DEWPOINTS IN THE
SINGLE DIGITS. GFS/UKMET/NAM-WRF SUPPORT POTENTIAL FOR SIGNIFICANT
ICE ACCUMULATIONS FOR SERN KS FOR LATE TONIGHT-MONDAY. IMPRESSIVE
ISENTROPIC LIFT ALONG WITH MOISTURE TRANSPORT IN ASSOCIATION WITH
45-50 KT SWRLY LOW-LEVEL JET WILL RESULT IN SATURATION OF THE WARM
LAYER ALOFT THRU 750 MB...WITH ELEVATED INSTABILITY EVIDENT ON
FORECAST SOUNDINGS. THIS SHOULD ALLOW LIGHT FREEZING RAIN TO
DEVELOP BY DAYBREAK AND BECOME WIDESPREAD ACROSS SERN KS. THE
INSTABILITY ALSO SUPPORTS CONVECTIVE ELEMENTS AND LOCALLY HEAVIER
FREEZING RAIN. QPF OF AROUND 0.20 TO 0.30 ON THE GFS/WRFARW32
ALONG WITH LOCALLY HEAVIER AMOUNTS IN CONVECTION SUPPORT UPGRADING
MOST OF THE WINTER STORM WATCH TO A WARNING WITH THIS PACKAGE. THE
NWRN-MOST COUNTIES OF THE WATCH (FLINT HILLS) WILL BE PUT IN A WINTER WX
ADVISORY...WHERE MORE CONFIDENT FREEZING RAIN AMOUNTS WILL BE LESS
THAN ONE-QUARTER INCH. IT IS QUITE POSSIBLE THAT LATER SHIFTS MAY
NEED TO EXPAND THE WINTER WX ADVISORY WWD INTO THE WICHITA METRO
AREA FOR MONDAY MORNING (INCLUDING RUSH HOUR). FAR SERN KS WILL
REMAIN UNDER CLOUDS/PRECIPITATION THE LONGEST INTO MONDAY AND
THEREFORE HIGHS MAY STRUGGLE TO GET TO FREEZING UNTIL LATE IN THE
DAY IF AT ALL. SO EXTENDING THE WARNING TIL 21Z MON. THE DEEPER
MOISTURE IS PROGGED TO GET SHUNTED EWD MON NIGHT AS THE UPPER
TROF/MID LEVEL CAA ARRIVE. SO ALTHOUGH THE PRECIPITATION MAY
BRIEFLY TRANSITION TO FROZEN FORM BEFORE ENDING...PRECIPITATION
CHANCES ARE EXPECTED TO WIND DOWN RAPIDLY FROM W-E ACROSS OUR
AREA.

TUESDAY-WEDNESDAY:
DRY WEATHER EXPECTED AS THE UPPER TROF MOVES EAST OF OUR AREA...WITH
THE NEXT STRONG UPPER TROF/LOW DIGGING TOWARD THE SOUTHWESTERN STATES.
NEAR NORMAL TEMPERATURES PROGGED TUESDAY. THEN TEMPERATURES WILL
WARM TO ABOVE NORMAL READINGS WED-WED NIGHT AS PRESSURE FALLS TO THE
LEE OF THE ROCKIES INDUCE A STRONG SOUTHERLY COMPONENT WITH A
LOW-LEVEL THERMAL RIDGE BUILDING INTO THE AREA AHEAD OF THE NEXT
ARCTIC FRONT.

THURSDAY-SUNDAY:
REGARDING THE SOUTHERN STREAM UPPER LOW EJECTION FROM THE SOUTHERN
ROCKIES ACROSS THE SOUTHERN PLAINS...PREFER THE 00Z ECMWF OVER THE
LATEST GFS. DPROG/DT ANALYSIS INDICATES THE GFS HAS POOR CONTINUITY
WITH THIS FEATURE CENTERED ON FRI...WITH THE ECMWF SHOWING BETTER
CONTINUITY ON POSITIONING AND MAINTAINING AN UPPER LOW. BOTH MODELS
DO AGREE THAT THE ARCTIC FRONT WILL PLUNGE SEWD THRU OUR AREA
THURS/THURS EVE WITH MUCH COLDER AIR ARRIVING. LOWERED HIGHS FRI
SUBSTANTIALLY GIVEN LATEST MODEL TRENDS. THERE WILL BE A CHANCE
(30%) OF MIXED WINTRY PRECIPITATION WITH BOTH THE ARCTIC FRONT
MOVING THRU...AND WITH THE UPPER LOW TRACKING BY TO OUR S ACROSS
OK/TX. THE LAST HALF OF THE WEEKEND SHOULD BE DRY AND NEAR NORMAL
TEMPS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    19  38  25  43 /  20  50  20  10
HUTCHINSON      18  39  23  43 /  20  30  20  10
NEWTON          18  37  24  42 /  20  50  20  10
ELDORADO        18  36  24  42 /  20  60  30  10
WINFIELD-KWLD   23  38  27  43 /  40  60  40  10
RUSSELL         13  39  21  44 /  10  20  10   0
GREAT BEND      15  41  22  44 /  10  20  10   0
SALINA          15  36  23  43 /  10  30  20   0
MCPHERSON       15  38  23  43 /  20  30  20  10
COFFEYVILLE     23  34  28  41 /  40  80  50  10
CHANUTE         19  33  26  40 /  40  80  50  10
IOLA            17  33  25  40 /  30  80  50  10
PARSONS-KPPF    22  34  27  40 /  40  80  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM TO 1 PM CST MONDAY FOR KSZ053-
069-070-093.

WINTER STORM WARNING FROM 4 AM TO 3 PM CST MONDAY FOR KSZ071-072-
094>096-098>100.

&&
Hazardous weather outlook, Feb 10, 4:43 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
443 AM CST SUN FEB 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
443 AM CST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN ARE EXPECTED TO
DEVELOP LATE TONIGHT...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. PLEASE REFER TO THE WINTER STORM WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR WIDESPREAD FREEZING RAIN AND SIGNIFICANT ICE
ACCUMULATIONS WILL EXIST FOR SOUTHEAST KANSAS ON MONDAY. PLEASE
REFER TO THE LATEST WINTER STORM WATCH FOR FURTHER DETAILS.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS ON MONDAY ACROSS THE
SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. ISOLATED STRONG STORMS
WITH SMALL HAIL WILL BE POSSIBLE FOR AREAS EAST OF THE KANSAS
TURNPIKE.

ON MONDAY NIGHT...THE RAIN MAY MIX WITH OR CHANGE TO SNOW ACROSS
MUCH OF THE AREA BEFORE ENDING. NO SNOW ACCUMULATION IS EXPECTED.

FROM THURSDAY NIGHT THROUGH FRIDAY...THERE IS A CHANCE OF MIXED
WINTRY PRECIPITATION ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE
IF ACCUMULATING ICE OR SNOWFALL WILL OCCUR WITH THIS WEATHER
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

6 ice storm, 2 hail. Local standard time, as filed.

Ice Storm, Montgomery

When
February 10, 3:04 PM CST to February 11, 3:00 PM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Freezing rain produced ice accumulations between three tenths and a half an inch in the communities of Independence, Caney and Cherryvale. A few thunderstorms helped produce rapid accumulations of ice along with showers of sleet. The heaviest sleet accumulations occurred near Caney where accumalations were around a half inch. Numerous accidents were reported with no injuries.

Ice Storm, Labette

When
February 10, 3:04 PM CST to February 11, 3:00 PM CST
Where
Labette forecast zone
Reported by
Law Enforcement
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Thunderstorms produced rapid accmulations of ice across the county with the town of Oswego picking up a half an inch on trees and powerlines. Sleet also accompanied the thunderstorms with accumalations around a half an inch.

Ice Storm, Neosho

When
February 10, 3:04 PM CST to February 11, 3:00 PM CST
Where
Neosho forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Thunderstorms lead to rapid accumulations of freezing rain across the county. The town of Erie reported ice accumulations of a half an inch. Some sleet less than a half an inch also accompanied the freezing rain, making roads slick.

Ice Storm, Wilson

When
February 10, 3:04 PM CST to February 11, 3:00 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Thunderstorms produced rapid accumulations of freezing rain and sleet across the county. Southeast portions of the county received up to a half an inch of ice accumulation. Sleet accumulations were generally less than a half an inch.

Ice Storm, Chautauqua

When
February 10, 3:04 PM CST to February 11, 3:00 PM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Thunderstorms produced rapid accumulations of freezing rain and sleet across portions of the county. Two of the hardest hit communities included Sedan and Hale, where a half an inch of ice accumulated on trees and roads. Sleet accumulations were less than a half an inch.

Ice Storm, Elk

When
February 10, 3:04 PM CST to February 11, 3:00 PM CST
Where
Elk forecast zone
Reported by
Newspaper
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Thunderstorms produced rapid accumulations of freezing and sleet across portions of the county. Southeast portions of the county received up to a half an inch of ice accumulation on trees and roads. Sleet accumulations were generally less than a half an inch.

Hail, Cowley

When
February 11, 2:01 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Pea to dime size hail fell across town.

Hail, Sedgwick

When
February 11, 3:47 AM CST
Where
Sedgwick County, 2.97 mi NNW of Callahan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.470

The dime size hail covered the ground.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80730, 80731, 80733, 80734, 80738, 80739, 80726, 80727.